Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 64, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 1997, 2:21 PM CDT for Lipscomb County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1997, 2:21 PM CDT (19:21 UTC)
- Expired
- May 23, 1997, 3:25 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Lipscomb County, TX
The radar
The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
577 WUUS1 KAMA 231922 RRA SVRAMA TXC295-232025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 221 PM CDT FRI MAY 23 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 325 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...SOUTHERN LIPSCOMB COUNTY AT 219 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO WEATHER SERVICE DOPPLER RADAR 10 MILES SOUTH SOUTHWEST OF LIPSCOMB MOVING EAST NORTHEAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN MOSTLY RURAL AREAS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:10 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 23, 11:10 AM CDT, 3 hours 11 minutes before
FPUS3 KAMA 231610 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1110 AM CDT FRI MAY 23 1997 15Z SFC ANLYS SHOWS TROF AXIS FM ERN TX CO OK-NW AMA-CVS. LIS ALREADY IN -2 TO -4 RANGE WITH MOISTURE CONVERGENCE ALONG BNDRY AND A LONE TCU E OF DHT. 09Z RUC SHOWED MID LEVEL SHRTWV OVR CNTRL NM THIS MORNING TO MV INTO WRN TX PNHDL THIS AFTN. THIS WILL INTERACT WITH SFC TROF AND ANY OTHER OUTFLOW BOUNDARIES FOR BEST CONVECTION ACRS E AND SE ZNS WHERE HIGHEST INSTABILITY WILL BE. MID LEVEL WINDS REMAIN WEAK HOWEVER SFC WINDS LIKELY TO BACK AHEAD OF APPROACHING WV TO INCREASE STORM RELATIVE INFLOW. WILL KEEP MENTION OF SEVERE AS IS. WILL NOT TAKE POPS OUT IN W DUE TO LINGERING SHALLOW MOISTURE BEHIND TROF. HAVE ALREADY UPDATED ZNS TO REFLECT MORE WRLY COMPONENT TO WIND THROUGH EARLY AFTN WITH A BIT BETTER HEATING. WILL NOT TOUCH SECOND PERIOD WINDS AS WE EXPECT THEM TO BACK TO THE MORE SRLY DIRECTION AGAIN. .AMA... TX...NONE. OK...NONE. COBB
In the hours before
Local storm report, May 23, 11:03 AM CDT, 3 hours 18 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
1103 AM CDT FRI MAY 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM DUMAS TX .88 INCH HAIL
05/22/97 MOORE SPOTTER REPORT
0520 PM MORSE TX .75 INCH HAIL
05/22/97 HANSFORD PUBLIC REPORT HAIL ON
COUNTY LINE IN HANSFORD
AND HUTCHINSONNearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.